Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 8, 2023, 8:12 AM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2023, 8:12 AM CDT (13:12 UTC)
- Expired
- Apr 8, 2023, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 10:20 AM CDT | FLOOD | Suarez, PR | GENERAL PUBLIC REPORTED SEVERAL HOUSES WERE AFFECTED IN THE NEXT URBANIZATIONS: PARCELA SUAREZ, URB MIÑI MIÑI, AND VILLA SANTOS. ADITIONALLY, RIO GRANDE DE LOIZA RUN OUT OF ITS BANKS NEAR THE LOIZA DOWNTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
771
WGCA52 TJSJ 081312
FFWSJU
PRC087-119-081615-
/O.NEW.TJSJ.FF.W.0007.230408T1312Z-230408T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
912 AM AST Sat Apr 8 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Loiza County in Puerto Rico...
Rio Grande County in Puerto Rico...
* Until 1215 PM AST.
* At 912 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1846 6599 1845 6588 1840 6576 1838 6576
1837 6577 1835 6576 1829 6577 1830 6579
1827 6583 1829 6586 1841 6587 1841 6590
1840 6592 1843 6593 1844 6595 1843 6597
1844 6598 1843 6598
FLASH FLOOD...RADAR INDICATED
$$
LIS2 follow-up statements
797
WGCA72 TJSJ 081500
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1100 AM AST Sat Apr 8 2023
PRC087-119-081615-
/O.CON.TJSJ.FF.W.0007.000000T0000Z-230408T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loiza PR-Rio Grande PR-
1100 AM AST Sat Apr 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM AST THIS
AFTERNOON FOR LOIZA AND RIO GRANDE COUNTIES...
At 1100 AM AST, Doppler radar continues to indicate heavy rain
across the warned area.
This rainfall in additional to previous rains will continue to
result in flash flooding. Rivers and small streams are running well
above normal values.
HAZARD...Flash flooding caused by heavy rainfall.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1846 6599 1845 6588 1840 6576 1838 6576
1837 6577 1835 6576 1829 6577 1830 6579
1827 6583 1829 6586 1841 6587 1841 6590
1840 6592 1843 6593 1844 6595 1843 6597
1844 6598 1843 6598
FLASH FLOOD...RADAR INDICATED
$$
OMS223
WGCA72 TJSJ 081612
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1212 PM AST Sat Apr 8 2023
PRC087-119-081622-
/O.EXP.TJSJ.FF.W.0007.000000T0000Z-230408T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loiza PR-Rio Grande PR-
1212 PM AST Sat Apr 8 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM AST THIS AFTERNOON FOR
LOIZA AND RIO GRANDE COUNTIES...
Although the Flash Flood Warning will expire, a Flood Warning
remains in effect along Rio Grande de Loiza and all its tributaries.
LAT...LON 1846 6599 1845 6588 1840 6576 1838 6576
1837 6577 1835 6576 1829 6577 1830 6579
1827 6583 1829 6586 1841 6587 1841 6590
1840 6592 1843 6593 1844 6595 1843 6597
1844 6598 1843 6598
$$
OMSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 4:04 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 8, 4:04 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service San Juan PR 504 AM AST Sat Apr 8 2023 .SYNOPSIS...Unsettle weather Tomorrow, another round of afternoon convection is expected due to the unstable conditions. Building seas are expected for tonight, reaching 7 ft across the Atlantic waters and the Anegada Passage. && .SHORT TERM...Today through Monday... Low-level southeasterly trades and a mid-to upper-level low over Hispaniola, in combination with deep moisture over the region produced a lingering band of showers and thunderstorms across the eastern half and southern portions of Puerto Rico. As of 4 AM, observed rainfall amounts after midnight across southeastern Puerto Rico were around 4 inches, and rivers in San Lorenzo and Juncos went above flood stage. Meanwhile, strong thunderstorms with gusty winds up to 40 mph were noted earlier across coastal areas of Yabucoa and southwestern Puerto Rico. At least for today, active weather is possible through the morning hours across much of Puerto Rico as the mid-level low over Hispaniola slowly weakens during the next 24 hours. Unstable conditions should last through the weekend, with 500 mb temperatures slowly increasing from -11C to -9C by Sunday afternoon. PWAT should fluctuate between 1.50-1.75 inches, peaking today, and slowly improving as a drier air mass with suspended Saharan dust continues to filter over the area. Weather condition should further improve on Monday, but diurnally induced afternoon showers should develop along the Cordillera Central and northern PR due to south-southwesterly steering winds. && .LONG TERM...Tuesday through Saturday... The most recent model guidance suggests a wet weather pattern during the long-term forecast period, with precipitable water values fluctuating between 1.50 and 1.75 inches, which is normal to above-normal for this season. This trend may also suggests the beginning of the transition into the local wet season, characterized by increased shower activity led by local effects and diurnal heating and a potential relief to current drought and fire weather conditions. The expected shower activity will follow the typical seasonal pattern, with the highest impact over the interior to western sections following the general steering flow. East-southeasterly winds at 10-15 mph gradually backing to the east from Wednesday onwards means that the afternoon shower activity will migrate from the northwestern quadrant on Tuesday southward to the more western sections by the latter part of the workweek. Southeasterly winds also suggest the potential for excessive heat risks, particularly for portions of northern Puerto Rico, where heat indices around 102 degrees are likely on Tuesday. && .AVIATION...Tempo MVFR to brief IFR conditions possible at TJSJ/TJPS/TJBQ today. Expect mtn top obscd and periods of SHRA/TSRA at least thru 22z. A gradual improvement is expected during the night. Across the USVI terminals, mainly VFR conditions expected through the period. HZ expected to filter through the day due to Saharan dust. && .MARINE...Moderate to locally fresh northeast winds up to 20 knots, gusting up to 30 knots, will maintain hazardous marine conditions across the offshore Atlantic waters, where a Small Craft Advisories remains in effect. Elsewhere, small craft operators should continue to exercise caution due to wind-driven choppy conditions. For beachgoers, life-threatening rip currents are likely, and thus, a high risk of rip currents, for the easternmost beaches of Saint Croix. Elsewhere, excluding the beaches across the southern and western coast of Puerto Rico, a moderate risk of rip currents will continue, making life-threatening rip currents possible. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...High Rip Current Risk through late tonight for VIZ002. AM...Small Craft Advisory until 8 AM AST Sunday for AMZ711-723. && SHORT TERM...DSR LONG TERM....ICP AVIATION...DSR PUBLIC...ICP
Hazardous weather outlook, Apr 8, 7:29 AM CDT, 43 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 824 AM AST sabado 8 de abril de 2023 AMZ711>745-PRZ001>013-090900- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 824 AM AST sabado 8 de abril de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas numerosas son posibles a traves del sur y este de Puerto Rico durante las horas de la manana. Tronadas aisladas son posibles sobre el interior, norte y oeste de la isla durante gran parte del dia. Planifique detener todas las actividades al aire libre y trasladarse a un refugio. .Lluvia excesiva...Inundaciones repentinas amenazantes a la vida, posiblemente entrando a estructuras y interrumpiendo comunidades. .Viento...Se esperan condiciones ventosas en el suroeste de Puerto Rico. Articulos no asegurados podrian salir volando. .Condiciones Maritimas...Oleaje igual o sobre 7 pies a traves de las aguas mar afuera del Atlantico y el Pasaje de Anegada. Condiciones peligrosas para los operadores de embarcaciones pequenas. .Corrientes marinas...Las corrientes marinas amenazantes a la vida son posibles en la zona de olas rompientes particularmente a traves de las playas del norte y este de Puerto Rico. .DIAS DOS A SIETE...domingo a viernes Existe un riesgo limitado de lluvias excesivas en el oeste de Puerto Rico el domingo en la tarde. Un riesgo de moderado a alto de corrientes marinas ocurrira en la mayoria de las playas cada dia. Se espera oleaje de sobre 6 pies el domingo, martes y miercoles en las aguas mar afuera del Atlantico y el Pasaje de Anegada. Calor excesivo es posible entre el lunes y martes a traves de la costa norte central, donde los indices de calor pudieran sobrepasar los 102 grados. .Comunicado sobre informacion reportada por observadores... La activacion de observadores es recomendada. Favor de pasar cualquier informacion de inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ716-726-VIZ001-002-090900- San Tomas, San John e Islas Adyacentes-Santa Cruz-Las aguas cercanas a la costa del Atlantico y las aguas costeras adyacentes del Caribe- 824 AM AST sabado 8 de abril de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas a dispersas son posibles. Mantengase atento a las tronadas en su area y este preparado para buscar refugio. .Lluvia excesiva...Acumulacion de agua en carreteras y areas de drenaje deficiente podrian ocurrir. Inundaciones urbanas y de cunetas son posibles. Viento...Se esperan condiciones ventosas. Articulos no asegurados podrian salir volando. .Condiciones Maritimas...Oleaje igual o sobre 7 pies a traves de las aguas mar afuera del Atlantico y el Pasaje de Anegada. Condiciones peligrosas para los operadores de embarcaciones pequenas. .Corrientes marinas....Las corrientes marinas amenazantes a la vida son posibles en la zona de olas rompientes particularmente en las playas con exposicion hacia el noreste. .DIAS DOS A SIETE...domingo a viernes Un riesgo moderado, ocasionalmente alto, de corrientes marinas ocurrira cada dia. Se espera oleaje de sobre 6 pies el domingo, martes y miercoles en las aguas mar afuera del Atlantico y el Pasaje de Anegada. .Comunicado sobre informacion reportada por observadores... La activacion de observadores es recomendada. Favor de pasar cualquier informacion de inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Local storm report, Apr 8, 4:01 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
501 AM AST SAT APR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLOOD GUAYAMA 17.97N 66.13W
04/08/2023 GUAYAMA PR 911 CALL CENTER
911 CALL CENTER REPORTED FLOODING ALONG
CALLE B IN BARRIADA BLONDED IN GUAYAMA. NO
ONE TRAPPED OR HOUSES AFFECTED BY THIS
FLOOD.
&&
ICPLocal storm report, Apr 8, 5:06 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
606 AM AST SAT APR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM DEBRIS FLOW PATILLAS 18.03N 66.03W
04/08/2023 PATILLAS PR PUBLIC
PUBLIC REPORTED THROUGH SOCIAL MEDIA
(TWITTER) A ROCKSLIDE AFFECTING ROAD PR-184
NEAR QUEBRADA FARALLON AND EL ESCONDITE DE
DON CLAUDIA IN PATILLAS. THE ROAD WAS PARTLY
IMPASSABLE.
&&
ICPLocal storm report, Apr 8, 5:14 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
614 AM AST SAT APR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM FLASH FLOOD SAN LORENZO 18.19N 65.98W
04/08/2023 SAN LORENZO PR 911 CALL CENTER
911 CALL CENTER REPORTED FLASH FLOODING
AFFECTING A RESIDENCE IN CALLE FLAMBOYAN,
URB. SAN LORENZO VALLEY IN SAN LORENZO.
REPORT INDICATED THAT NO ONE IS TRAPPED.
&&
ICPLocal storm report, Apr 8, 6:55 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
755 AM AST SAT APR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM DEBRIS FLOW 3 SSE SAN LORENZO 18.15N 65.95W
04/08/2023 SAN LORENZO PR EMERGENCY MNGR
A LAND SLIDE OCCURRED IN CARRETERA 916,
SECTOR LOS VELAZQUEZ NEAR COLMADO LOS
VELAZQUEZ. THERE WAS ONE PERSON TRAPPED AND
THE EMERGENCY MANAGERS WHERE RESCUING THE
PERSON TRAPPED.
&&
MMCSpecial weather statement, Apr 8, 7:45 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service San Juan PR
845 AM AST Sat Apr 8 2023
PRZ003-004-081415-
Eastern Interior PR-Southeast PR-
845 AM AST Sat Apr 8 2023
...Strong thunderstorms moving inland, affecting Guayama eastward to
Patillas...
At 843 AM AST, Strong thunderstorms were located over Arroyo, moving
northwest at 15 mph.
HAZARD...Winds up to 40 mph, pea sized hail and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Lightning is one of nature's
leading killers. If you can hear thunder, you are close
enough to be struck by lightning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.
&&
LAT...LON 1794 6621 1795 6617 1796 6620 1795 6622
1805 6629 1816 6590 1801 6585 1797 6599
1798 6602 1796 6606 1796 6609 1793 6615
1793 6620
TIME...MOT...LOC 1243Z 143DEG 11KT 1798 6605
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
omsLocal storm report, Apr 8, 8:07 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
907 AM AST SAT APR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM FLASH FLOOD GUAYAMA 17.98N 66.11W
04/08/2023 GUAYAMA PR 911 CALL CENTER
911 AND EMERGENCY MANAGEMENT REPORTED TWO
PERSONS TRAPPED INSIDE A CAR DUE TO A FLOOD
ON PR-3, ROAD ASHFORD IN THE AVE LOS
VETERANOS.
&&
LISThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:04 PM CDT | Special Marine Warning | JSJ | 64 min | |
| Apr 7, 7:58 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Apr 7, 8:03 PM CDT | Special Marine Warning | JSJ | 87 min | |
| Apr 7, 8:47 PM CDT | Special Marine Warning | JSJ | 88 min | |
| Apr 7, 9:02 PM CDT | Special Marine Warning | JSJ | 58 min | |
| Apr 7, 9:37 PM CDT | Special Weather Statement | JSJ | 23 min | |
| Apr 7, 10:39 PM CDT | Special Weather Statement | JSJ | 36 min | |
| Apr 8, 12:17 AM CDT | Areal Flood Advisory | JSJ | 7 hr | |
| Apr 8, 12:37 AM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Apr 8, 1:09 AM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Apr 8, 1:29 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Apr 8, 3:00 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Apr 8, 5:34 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Apr 8, 5:38 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 8, 5:47 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Apr 8, 6:21 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 8, 7:40 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Apr 8, 7:45 AM CDT | Special Weather Statement | JSJ | 90 min | |
| Apr 8, 7:50 AM CDT | Special Marine Warning | JSJ | 85 min | |
| Apr 8, 10:08 AM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Apr 8, 10:19 AM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Apr 8, 11:04 AM CDT | Areal Flood Warning | JSJ | 4 hr | |
| Apr 8, 5:46 PM CDT | Special Marine Warning | JSJ | 44 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.